California, 2021

Wildfire in California, September 1 to 30, 2021

September 1 to 30, 2021 · NWS EKA · 1 event in 1 county or zone

A lightning storm during July 2021 initiated a number of wildfires in northern Trinity County that merged into the River Complex. The complex was contained by late October.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A lightning storm during July 2021 initiated a number of wildfires in northern Trinity County that merged into the River Complex. The complex was contained by late October. The River Complex resulted in the loss of 31 homes, 17 businesses, and 46 outbuildings that yielded damage totals of $10.2 million. In addition, debris removal and repairs totaled $7.75 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Aug 31, 1:38 PM PST, 10 hours 22 minutes earlier.

Area forecast discussion, Aug 31, 1:38 PM PST, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
238 PM PDT Tue Aug 31 2021

.SYNOPSIS...Cooler, dry weather is expected to persist through
Wednesday. Daily smoke coverage will ebb and flow with terrain
controlled diurnal winds. A gradual warm up to above average
temperatures is expected Friday through the weekend.

&&

.DISCUSSION...Conditions this afternoon are largely seasonable.
Weak offshore flow overnight alongside an upper level disturbance
prevented stratus formation. Fog in river valleys quickly dissipated
this morning giving way to clear skies. Temperatures are generally a
few degrees colder than yesterday, especially in northern valleys
where temperatures are struggling to reach above 80. Further south
temperatures look to max out in the mid 90's. Stronger northwesterly
winds aloft have generally pushed smoke away from the coast that
drifted west overnight. Temperatures continue to be depressed where
smoke provides cover near fires. Some elevated diurnal winds can be
seen in northwest oriented valleys, though conditions are generally
calmer than yesterday. Breezy gusts continue near shore thanks to
offshore gales. Breezy conditions are expected to calm overnight. A
strong easterly return flow is poised to bring smoke to the coast
early tomorrow morning. Offshore flow will also likely limit stratus
development, though some marine clouds are still likely.

A broad upper level trough is slowly dipping over the region. Models
show the trough continuing to broaden through Thursday. As the
trough weakens, winds will calm becoming mostly diurnal and terrain
driven. This will likely lead to a daily cycle of smoke moving
towards shore overnight and away from shore during the day. Calm
conditions, however, should allow smoke to consistently blanket much
of the interior with decent daytime mixing being the only reprieve.
Limited nightly marine stratus is likely especially in coastal river
valleys, though a weak inversion should allow for early clearing.
Slightly cooler than average temperatures will persist under the
trough.

The stalled trough should  move east by Friday giving way to mild
ridging and a gradual warming trend. Mild winds and hence stratus
and smoke will continue to be diurnally controlled. Warmer
temperatures aloft will likely strengthen coastal stratus and
further trap smoke in interior valleys. Model clusters generally
agree on ridging and warming through early next week. The exact
intensity of this warming is uncertain, with a couple clusters
showing a much stronger ridge than the others. Mid next week some
models hint at a low pressure system moving up off the west coast.
This could bring moist southerly flow aloft and a chance for
isolated thunderstorms. This possibility will have to be refined in
the coming days.
/JHW

&&

.AVIATION...Moderate-strong surface winds over the coastal waters,
and offshore northeasterly (above ground) flow inhibited widespread
stratus development this morning at coastal airports. However, above
ground offshore flow was strong enough for periods of potential LLWS
at CEC and ACV overnight. Note: some patches of stratus had
developed across the Humboldt Bay/Eel River Delta this morning.
Breezy to gusty onshore winds are expected at coastal locales during
the afternoon-evening, especially at KCEC. Wildfire smoke will
continue over inland areas. Model data suggests that coastal
locations will remain SKC, but there is a possibility for some
stratus to reform over Humboldt Bay and Eel Delta late tonight into
Wednesday morning.
/TA

&&

.MARINE...Winds will continue to slowly increase this afternoon
and at least gusts to gale force are expected to prevail through
late tomorrow over the outer waters and around Point Saint George
and Cape Mendocino. Very, steep and hazardous seas will accompany
these gusty winds. In addition, both inner zones will need to be
monitored for these steep seas possibly propagating into the inner
waters. Conditions will slowly improve starting early Thursday
morning, though sustained winds up to 20 knots will be possible over
portions of the outer waters through the rest of the work week.
Otherwise, a northwest swell is forecast to move through the coastal
waters starting on Saturday.

&&

.FIRE WEATHER...Moderate to good recoveries and slightly cooler than
average temperatures have prevailed today. Enhanced northwesterly
diurnal winds have continued, though conditions are generally calmer
than yesterday. Breezy conditions are expected to taper off this
evening with minimum humidities in the low teens. Overnight, strong
easterly winds are expected again along the western boundary of
Siskiyou county. Gusts along higher ridges could reach 20 to 30 mph
and locally poor recoveries are likely above the marine layer.

Synoptic winds will calm tomorrow through late in the week. This
will allow winds to remain modest and mostly diurnal and terrain
controlled. The exception to this is the higher peaks of Del Norte
County where strong overnight easterlies are expected to continue
through Thursday. Overall weaker winds will likely allow smoke to
further accumulate in interior valleys with only afternoon mixing as
a reprieve. Temperatures through Thursday will remain slightly below
average. Conditions will remain dry with minimum humidities in the
teens. Weakened marine influence will keep recoveries moderate to
poor with interior ridges likely reaching just above 30.

By Friday the trough aloft is expected to move east, giving way to
weak ridging and gradual warming. Dry conditions are expected to
persist. Winds look to remain mild and locally controlled. Warmer
air aloft may further inhibit smoke transport and mixing. Models
currently disagree on the exact intensity of warming by early next
week, with a couple clusters showing a much more intense ridge. Some
models hint at a low pressure system moving up off the west coast by
mid next week. Should this occur, it could provide some southerly
flow and moisture for isolated thunderstorms. This possibility will
have to be refined in the coming days.
/JHW

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until noon PDT Thursday for PZZ450.

     Gale Warning until 3 AM PDT Thursday for PZZ470.

     Small Craft Advisory until 3 AM PDT Thursday for PZZ455.

     Gale Warning until 9 AM PDT Wednesday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Aug 31, 4:12 AM PST, 19 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
512 AM PDT Tue Aug 31 2021

CAZ101>115-011215-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
512 AM PDT Tue Aug 31 2021

This Hazardous Weather Outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Trinity

When
September 1, 12:00 AM PST to September 30, 12:00 AM PST
Where
Northern Trinity forecast zone
Reported by
Emergency Manager

The River Complex Wildfire occurred from July 30th, 2021 to approximately October 25th, 2021, and resulted in $21.15 million in damage. Property loss totaled $10.2 million, and included 31 homes, 17 businesses, and 46 outbuildings. Debris removal, response, protective measures, and road and bridge repairs cost $7.75 million.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984426.